Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Wichita, KS

July 13, 2017Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 13, 2017, 3:16 PM CDT for Rice County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 3:16 PM CDT (20:16 UTC)
Expired
Jul 13, 2017, 3:45 PM CDT
In force
29 min
Issued by
NWS Wichita, KS

County Rice County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS83 KICT 132016
SPSICT

Special Weather Statement
National Weather Service Wichita KS
316 PM CDT THU JUL 13 2017
 
KSZ050-132045-
Rice KS-
316 PM CDT THU JUL 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Rice County in central Kansas...

* Until 345 PM CDT

* At 314 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Little River, or 11 miles
  northeast of Lyons...moving east at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Little River.

LAT...LON 3849 9815 3851 9792 3831 9793 3831 9814
TIME...MOT...LOC 2015Z 249DEG 6KT 3842 9802 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:07 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 13, 3:07 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 PM CDT Thu Jul 13 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Thu Jul 13 2017

Outflow induced synoptic frontal boundary is currently located
across central KS as this time, mainly from just north of KHUT to
south of KSLN. A moderately unstable airmass is located along the
front, with SBCAPE values of 2500-3000 J/KG, with a weakly capped
environment.  Latest satellite imagery shows a weak diffuse vort
lobe making slow progress across wrn KS with some elevated showers
just ahead of it. As this vort lobe shifts further east, in the
weakly capped airmass, think isolated to scattered thunderstorms
will develop along this boundary as it sags south, either late this
afternoon or early this evening. Think the best chance for storms
will be along and north of highway 50, as the front sags south.
Could see a few strong storms given the moderate instability, but a
weakly sheared environment suggests slow moving storms with mainly a
microburst/downburst potential given the high LCL values and
inverted-V bufkit soundings. Cannot rule out a token severe storm
(wind!), or some pockets of heavy rainfall/localized flooding given
precip water values of 150-170 percent of normal along and north of
the front.

As the evening and overnight progresses, think scattered storms will
slowly propagate to the south. Again given the slow movement, think
localized flooding will be the main concern. Not sure how far south
the convection will make it, as the surface boundary slowly drops
south into south central KS.  Think some convection will linger
until around midnight, but a veering low level jet overnight will
shift most of the convection to the east of the forecast area by
early Fri morning.

Fri: Short range models suggest the weak diffuse front will linger
across portions of southern KS on Fri, with slightly cooler air
moving into most of central and south central KS.  Precip water axis
(150-170 percent of normal) will be located along this boundary, for
Fri afternoon and evening. So with a weakly capped environment,
think some diurnally driven storms will again be possible for
southern KS. More or less the same scenario for Fri aft/eve, as
today, with a few strong storms possible, given the moderate
instability and weak sheared environment.  So mainly an isolated
microburst/downburst chance with localized heavy rainfall/flooding
concerns given the the very slow movement. Some of the stronger
storms may be located along the KS/OK border depending on where the
front will be located.

Also expecting some sort of convective complex on the front range of
wrn KS will make progress to the east for late Fri night. Not sure
how far east this complex will get, as it outruns the instability as
it moves east into central KS.

Sat-Sat night: Some uncertainty on how the weekend will evolve,
as remnant Meso induced Vort (MCV) from late Fri nights convection
in the high plains will probably linger over wrn KS for Sat.
Latest model solutions seem to think this will play out, with main
precip water axis shifting west underneath this MCV. So could see
renewed diurnally driven storms in wrn KS for Sat afternoon.
Could see a few storms drift into wrn sections of the forecast
area, so will keep a low pop going for this chance for areas west
of I-135.

.LONG TERM...(Sunday through Thursday)
Issued at 303 PM CDT Thu Jul 13 2017

The Medium range models and ensembles all indicate that the upper
ridge over the western states, will spread east over the central
Plains Sunday through Wednesday. This will likely lead to a return
of above normal temperatures, possibly some triple digit heat, and
very slim to nil rain chances.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 103 PM CDT Thu Jul 13 2017

Challenging forecast with front currently quasistationary just
north of KHUT and south of GBD and then meanders east to just
south of EMP. Front will likely be focus for widely scattered
storms late in the afternoon and evening, with potential to fester
or redevelop towards daybreak once again. Given week flow aloft,
storm propagation could be erratic. NAM suggest low/MVFR ceilings
behind front tonight, but track record of late has not be been
good enough to include at this time. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  92  71  92 /  20  30  20  10
Hutchinson      71  91  69  92 /  40  40  10  10
Newton          72  89  69  90 /  40  40  20  10
ElDorado        72  89  69  90 /  30  40  20  10
Winfield-KWLD   74  93  71  92 /  20  30  20  10
Russell         66  89  67  91 /  60  30  10  10
Great Bend      67  89  68  91 /  50  30  10  20
Salina          70  90  69  93 /  50  40  10  10
McPherson       70  90  68  92 /  40  40  10  10
Coffeyville     73  91  71  90 /  20  30  40  20
Chanute         72  88  69  89 /  40  40  40  20
Iola            71  87  68  89 /  50  50  30  20
Parsons-KPPF    73  89  70  90 /  30  30  40  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ072-095-096-
098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...PJH
Hazardous weather outlook, Jul 13, 3:41 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 AM CDT Thu Jul 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 AM CDT Thu Jul 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices of around 100 degrees are expected this afternoon in
south-central Kansas, with heat indices of 105 to 108 in far
southeastern Kansas where a heat advisory is in effect.

Clusters of thunderstorms will affect central Kansas this afternoon,
possibly spreading further south into south-central and southeast
Kansas tonight. Isolated strong to marginally severe wind gusts of
50 to 60 mph, and small pockets of heavy rainfall will be possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will affect the area Friday into Friday
night, possibly lingering into Saturday. Isolated strong to
marginally severe wind gusts of 50 to 60 mph, and small pockets of
heavy rainfall will be possible with the strongest storms.

The more intense Summer heat is expected to return next week, with
heat indices above 100 degrees possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 13, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT THU JUL 13 2017

KSZ050-132045-
Rice KS-
316 PM CDT THU JUL 13 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Rice County in central Kansas...

* Until 345 PM CDT

* At 314 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Little River, or 11 miles
  northeast of Lyons...moving east at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Little River.

LAT...LON 3849 9815 3851 9792 3831 9793 3831 9814
TIME...MOT...LOC 2015Z 249DEG 6KT 3842 9802

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:07 AM CDTHeat AdvisoryICTAllen, Chautauqua, Labette, Montgomery, Neosho, Wilson16 hr
Jul 13, 3:56 PM CDTSpecial Weather StatementICTMarion, Reno34 min
Jul 13, 4:30 PM CDTSpecial Weather StatementICTHarvey, Marion, Reno30 min
Jul 13, 4:59 PM CDTSpecial Weather StatementICTMarion16 min
Jul 13, 5:16 PM CDTSpecial Weather StatementICTChase, Harvey, Marion, Reno29 min
Jul 13, 5:42 PM CDTSpecial Weather StatementICTSedgwick33 min
Jul 13, 5:47 PM CDTSpecial Weather StatementICTHarvey, McPherson, Marion, Reno28 min
Jul 13, 6:16 PM CDTAreal Flood WarningICTMcPherson4 hr
Jul 13, 6:43 PM CDTSpecial Weather StatementICTMarion32 min
Jul 13, 6:50 PM CDTSpecial Weather StatementICTRice25 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.